[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.130.145. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1974

Kaposi Sarcoma Complicating Systemic Lupus Erythematosus Treated With Immunosuppression

Author Affiliations

From the Department of Dermatology, Mt. Sinai School of Medicine, City University of New York, 100th St & Fifth Ave, New York. Dr. Pereira is now with the Metropolitan Hospital Center, New York.

Arch Dermatol. 1974;110(4):602-604. doi:10.1001/archderm.1974.01630100058014
Abstract

A 37-year-old Puerto Rican woman who had systemic lupus erythematosus was treated with azathioprine and prednisone. Three months after this treatment was started, Kaposi sarcoma developed. It is known that transplant recipients receiving immunosuppressive therapy have a significantly higher incidence of malignant tumors than that occurring in the normal population. There is growing clinical and theoretical evidence that persons with non-neoplastic diseases treated with immunosuppression run a similarly increased risk of developing malignant tumors. The sequence of events in this case suggests that the immunosuppressive therapy predisposed the patient to the development of Kaposi sarcoma. Only prospective studies will confirm whether or not such patients actually do have an increased incidence of malignant tumors.

×